Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Jackson, KY

April 23, 2011Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 23, 2011, 4:10 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2011, 4:10 PM EDT (20:10 UTC)
Expired
Apr 23, 2011, 4:33 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS53 KJKL 232010
SVRJKL
KYC069-205-232045-
/O.NEW.KJKL.SV.W.0097.110423T2010Z-110423T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT SAT APR 23 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 445 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DALESBURG TO CRAINTOWN...AND
  MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FOXPORT...PLEASUREVILLE...WALLINGFORD AND POPLAR PLAINS AROUND 415
  PM EDT.
  RINGOS MILLS...PLUMMERS LANDING...HILLSBORO AND GODDARD AROUND 420
  PM EDT.
  MUSES MILLS AROUND 425 PM EDT.
  WALTZ...TRIPLETT...MUNSON AND HILDA AROUND 430 PM EDT.
  GATES AROUND 435 PM EDT.
  VALE AROUND 440 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3849 8358 3844 8357 3839 8340 3834 8336
      3833 8333 3823 8330 3821 8327 3817 8327
      3832 8385 3834 8384 3836 8390 3839 8392
      3848 8383 3853 8364
TIME...MOT...LOC 2010Z 288DEG 47KT 3846 8367 3837 8376
WIND...HAIL 60MPH 1.00IN

$$

JACOBSON
1 follow-up statement
054 
WWUS53 KJKL 232033
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT SAT APR 23 2011

KYC069-205-232043-
/O.CAN.KJKL.SV.W.0097.000000T0000Z-110423T2045Z/
FLEMING KY-ROWAN KY-
433 PM EDT SAT APR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROWAN AND FLEMING
COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER HEAVY RAIN AND SMALL HAIL ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS.

LAT...LON 3849 8358 3844 8357 3839 8340 3834 8336
      3833 8333 3823 8330 3821 8327 3817 8327
      3832 8385 3834 8384 3836 8390 3839 8392
      3848 8383 3853 8364
TIME...MOT...LOC 2033Z 288DEG 47KT 3836 8331 3827 8340

$$

RICHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:04 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 23, 3:04 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT SAT APR 23 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED

LATEST SURFACE ANALYSIS THIS AFTERNOON CONTINUES TO HAVE THE
STATIONARY FRONT DRAPED ALONG THE OHIO RIVER INTO SOUTHERN OHIO.
IMPRESSIVE MOISTURE CONVERGENCE ALONG THE FRONT HAS LED TO VERY HEAVY
RAIN ACROSS THE OHIO RIVER BASIN THIS AFTERNOON WITH NUMEROUS FLASH
FLOOD WARNINGS. THIS ACTIVITY FOR THE MOST PART HAS REMAINED NORTH
AND WEST OF FLEMING COUNTY WITH ONLY A FEW PERIODS OF LIGHT RAIN
SCRAPING THE NORTHERN PORTION OF THE COUNTY.

MAIN FORECAST CHALLENGE FOR TONIGHT REMAINS AROUND THE SEVERE THREAT
FROM THUNDERSTORMS AND THE POTENTIAL FOR FLASH FLOODING ACROSS THE
NORTH.

FOR THIS EVENING AND TONIGHT...LATEST RADAR TRENDS IS FOR EVERYTHING
TO SHIFT SLIGHTLY SOUTHWARD. THIS WILL EVENTUALLY BRING WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO AREAS NORTH OF I-64 BY THIS EVENING.
STILL PLENTY OF 0-6KM BULK SHEAR TO PROVIDE A SEVERE THREAT THROUGH
TONIGHT. WITH THE TREMENDOUS AMOUNT OF INSTABILITY...LARGE
HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO IS POSSIBLE. AS
FAR AS HEAVY RAIN POTENTIAL GOES...PWS REMAIN JUST OVER 1 INCH
THROUGH TONIGHT AND THROUGH SUNDAY. THIS SUGGESTS POTENTIAL FOR MORE
TORRENTIAL RAINS NORTH OF I-64. WITH THIS POTENTIAL...GOING TO HOIST
A FLASH FLOOD WATCH FOR FLEMING...BATH...AND ROWAN COUNTIES THROUGH
00Z MONDAY. SOME PLACES UP NORTH HAVE ALREADY HAD OVER AN INCH FROM
LAST NIGHTS RAINFALL...SO IT MAY NOT TAKE MUCH MORE TO CAUSE MORE
SERIOUS PROBLEMS.

SURFACE INSTABILITY WILL WANE BY LATE THIS EVENING...PERHAPS
PROVIDING ANOTHER BREAK TO AREAS ACROSS THE NORTH. HOWEVER...THE LOW
LEVEL JET WILL LIKELY RAMP UP AGAIN TONIGHT...WITH PERHAPS ANOTHER
SERIES OF NOCTURNAL MCS FORMING. THIS AGAIN WILL AID IN THE FLASH
FLOOD POTENTIAL IN THE NORTH. MUCH LIKE THIS MORNING...THE ACTIVITY
SHOULD FALL APART SUNDAY MORNING. THERE MAY BE ANOTHER LULL IN THE
ACTIVITY AROUND MIDDAY TOMORROW...BEFORE THE THREAT OF MORE AFTERNOON
SHOWERS AND THUNDERSTORMS ARRIVES. ONCE AGAIN...THESE STORMS COULD
TURN SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

BY SUNDAY NIGHT...IT LOOKS LIKE THE SURFACE FRONT SHOULD RETREAT FAR
ENOUGH NORTH TO ALLOW FOR DRIER NIGHT IN THE NORTH. THESE DRY
CONDITIONS WILL LIKELY HOLD FOR MONDAY...ALTHOUGH VERY MILD
CONDITIONS WILL CONTINUE. WENT FAIRLY CLOSE TO GUIDANCE OVER THE NEXT
FEW DAYS WITH THE VERY MILD CONDITIONS EXPECTED.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED

THE LONG TERM DISCUSSION WILL FOLLOW SHORTLY.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS REMAIN ACROSS EASTERN KENTUCKY AT THE MOMENT. SHOWER
AND THUNDERSTORM ACTIVITY HAS RETREATED NORTHWARD...LEAVING BEHIND
JUST A STRATOCU DECK AROUND 4-5KFT. STILL PLENTY OF UNCERTAINTY WITH
HOW FAR SOUTH SHOWERS AND STORMS WILL REDEVELOP THIS AFTERNOON. AT
THIS POINT...BEST POTENTIAL FOR CONVECTION TO DEVELOP IS FROM KJKL
NORTHWARD. THUS...WILL INCLUDE A VICINITY THUNDER AT KJKL LATE THIS
AFTERNOON. AS WE LOSE THE INSTABILITY TONIGHT...ANY ACTIVITY SHOULD
WEAKEN AND DIE OFF. A NEW ROUND OF CONVECTION COULD ENTER THE PICTURE
LATE TONIGHT...SO WILL BRING ANOTHER VICINITY THUNDER INTO THE TAF AT
THAT POINT. LOOKS LIKE THE LLWS IS WEAKER TONIGHT...BUT STILL
SUFFICIENT TO WARRANT A MENTION IN THE TAFS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Apr 23, 11:31 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1131 AM EDT SAT APR 23 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1131 AM EDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.

ADDITIONALLY...ISOLATED FLASH FLOODING WILL BE A THREAT FOR LOCATIONS
MAINLY ALONG AND NORTH OF THE I-64 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...WIND DAMAGE...OR EXCESSIVE
RAINFALL TODAY AND TONIGHT.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:01 PM EDTTornado WarningJKLBath, Menifee, Montgomery29 min
Apr 22, 8:29 PM EDTTornado WarningJKLBath, Fleming, Menifee, Montgomery, Morgan, Rowan31 min
Apr 23, 6:26 AM EDTTornado WarningJKLBath, Fleming, Rowan40 min
Apr 23, 7:15 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 2 more3 hr
Apr 23, 3:55 PM EDTFlash Flood WatchJKLBath, Fleming, Montgomery, Rowan35 hr
Apr 23, 4:24 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan34 min
Apr 23, 4:33 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Apr 23, 4:59 PM EDTFlash Flood WarningJKLBath, Fleming, Rowan3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.